Multiple Myeloma

Research shows carfilzomib can lead to cardiovascular toxicity in MM pts

New research from the Abramson Cancer Center of the University of Pennsylvania shows that carfilzomib therapy comes with the risk of cardiovascular problems in a higher than expected percentage of multiple myeloma (MM) patients. An analysis of past studies shows 18% of MM patients receiving carfilzomib experience cardiovascular adverse events (CVAE) such as hypertension, heart failure, heart attacks, or arrhythmia. More than 8% of patients experience high-grade CVAEs that are more severe, which is more than twice as common as with other drugs for treating relapsed MM. Researchers gathered data from 24 studies reported from 2007 through 2017, which included information on 2,594 MM patients. They found 18.1% of patients who took carfilzomib experienced a CVAE, with 8.2% of those cases being grade 3 or higher, meaning they are categorized as severe. For comparison, a similar review of bortezomib, another proteasome inhibitor, found just 3.8% of patients experienced CVAE and only 2.3% were severe. The most common CVAEs were hypertension (12.2%) and heart failure (4.1%). Arrhythmias (2.4%) and ischemic events (1.8%) were observed less commonly. Researchers also found that higher doses of carfilzomib are associated with higher rates of CVAE, and that carfilzomib was associated with an elevated risk of CVAE compared with control groups who did not receive carfilzomib. Researchers say these findings are particularly important since there are already overlapping risk factors for both MM and cardiovascular disease, such as older age and obesity. Previous studies have shown nearly two-thirds of MM patients had cardiovascular disease at baseline, and 70% experienced cardiovascular events within 6 years.

Click here to go to the full article

Are you ready to explore new ideas?

Learn the many ways TRM Oncology can support you and your valued stakeholders.

All Fields Required